Missouri, 2023Flash Flooding and Hail in Missouri, August 2 to 3, 2023
August 2 to 3, 2023 · NWS LSX · 17 events in 10 counties and zones
Thunderstorms developed over central Missouri during the early evening hours. They moved east/southeast through the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over central Missouri during the early evening hours. They moved east/southeast through the overnight hours. Numerous large hail and damaging wind reports were received. During the late evening through overnight hours, widespread heavy rain fell causing flash flooding. There was fairly widespread 1-3 rainfall totals, with isolated 6-8+ in central Missouri and south-central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 2, 6:16 PM CST, 34 minutes earlier.
Area forecast discussion, Aug 2, 6:16 PM CST, 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
716 PM CDT Wed Aug 2 2023
.SHORT TERM... (Through Late Thursday Night)
Issued at 221 PM CDT Wed Aug 2 2023
Key Messages:
1) Thunderstorms are expected to redevelop in/around central
Missouri by early this evening. These storms should progress
east/southeast through the late evening hours. Large hail in
supercells are the main concern through about 7-8PM before winds
become the dominant threat as a transition to more of a line of
storms occurs. A few tornadoes are also possible.
2) The main concern from late evening through the overnight hours
will be on flash flooding. Fairly widespread 1-3" rainfall totals
are expected in the flash flood watch area, with the potential for
isolated 6-8+" totals in a narrow NW-SE axis. It is difficult to
pin down WHERE this may occur, but best guess is from
Warren/Lincoln counties southeast through at least western parts
of the St. Louis metro area down into parts of southeast Missouri
and southwest Illinois along the Mississippi River.
(Tonight)
Another (very) busy 18 hours is likely to unfold beginning by early
this evening. Showers and thunderstorms are expected to develop
between 5-7PM in/around central Missouri near the quasi-stationary
front. Initiation may be aided by some influence (i.e., lift)
downstream of a remnant MCV currently over southern Iowa. The
convective mode initially is likely to be supercells given
seasonably strong 0-6km shear (35-40 knots). Large hail would be the
primary threat in these storms. A transition to more of a line or
small bow echo is favored by mid evening as storms progress to the
east/southeast. With time, a more southeast (right) turn may be
favored given a more north-south orientation to the instability
gradient closer to the Mississippi River. Once storms transition to
more of a line or bow echo, damaging winds will be the primary
threat. A few tornadoes are also possible given these storms may
ride along the surface frontal boundary where low-level shear and
helicity are maximized.
The threat for strong to severe thunderstorms should exit the area
by about midnight. Thereafter, the main concern is on the
potential for flash flooding. Deterministic model guidance,
similar to the past couple of nights across the region, is
developing a strong 30-40 knot low-level jet nearly orthogonal to
the surface boundary. The low-level jet also veers over time,
which favors backbuilding/regenerating storms on the
west/northwest flank. Training storms are again a concern, and
given similar atmospheric parameters very favorable for efficient
rainfall rates (near-record precipitable water values, deep warm
cloud depths), very high rainfall values are possible. Fairly
widespread 1-3" totals are expected within the watch area, but
significantly higher amounts (isolated 6-8+") are possible. The
past two nights the localized probability-matched mean (LPMM) of
the HREF have fared pretty well in terms of forecasting highest
amounts. The heaviest rainfall axis itself likely will be pretty
narrow, roughly on the order of 25-50 miles. The axis itself
should be oriented once again from northwest to southeast. Exactly
where (and how high the totals get) remain uncertain, in part due
to antecedent convection late this afternoon/evening. This
probably will shift the effective boundary a bit further
south/southwest, which could impact the overnight round of
convection. That being considered, do believe a bit further
southwest orientation makes sense, similar to the HRW NSSL and NAM
Nest CAM guidance. Our best guess as to where the (narrow)
heaviest axis of rainfall will be is from Warren/Lincoln counties
southeast through at least western parts of the St. Louis metro
area down into parts of southeast Missouri and southwest Illinois
along the Mississippi River. The genesis region should be in/near
the northwestern part of this area. What is particularly
concerning is that the past two nights in and just downstream of
the genesis region has received 8-10+" of rain. If this does
indeed occur either in more vulnerable areas (poor drainage
in/around the St. Louis metro area) or where it rained hard last
night where soils are very saturated, very significant flash
flooding could occur. Given the expectation of where the heavier
rain will fall tonight, did adjust the flash flood watch in
multiple ways, including: 1) expanding further northwest into
parts of central/northeast Missouri. Heavy rainfall occurred early
this morning in these locations and could be in/near the genesis
region for elevated convection overnight tonight, 2) removed
Reynold/Iron counties in southeast Missouri as they should be
southwest of heavy rainfall axis tonight and missed out this
morning's rainfall, and 3) began the watch at 7PM tonight instead
of 11PM due to the evening round of convection and at least an
isolated flash flood threat.
(Thursday - Thursday Night)
Thunderstorms should be ongoing early Thursday morning, but should
be in a weakening phase with the flash flood threat likely peaking
in the 12AM-5AM time frame approximately. Precipitation chances
tomorrow are mainly confined to far southern sections of the
forecast area in close proximity to the effective front. Timing
wise, late afternoon through early evening would be the best chance.
Regardless, at least a majority of the area should stay dry.
Temperatures will be warmer across the area (even north of the
effective front) due to some partial sunshine expected by the
afternoon hours. Highs in the mid 80s to low 90s are forecast from
north to south. It will also be quite humid, so it will feel hotter
with heat index values approaching 100 degrees in parts of central
and southeast Missouri.
Gosselin
.LONG TERM... (Friday through Next Wednesday)
Issued at 221 PM CDT Wed Aug 2 2023
(Friday - Sunday Night)
Chances of showers and thunderstorms look to continue through the
weekend, though slightly weaker mid/upper level flow and a lack of
strong, focused low-level jet each night suggests lesser chances of
any flash flood threat.
There remains a lot of uncertainty with the evolution of a midlevel
shortwave trough coming out of the Plains late in the weekend. The
ECMWF and some of its members are stronger/further south with this
feature, and slower with its attendant cold front. This type of
solution could yield a threat for strong to severe convection Sunday
afternoon/evening. However, most other ensemble guidance is flatter
with shortwave and quicker with the cold frontal passage, which
would yield the highest chances of showers and thunderstorms more in
the Saturday night/Sunday morning time frame with lesser chances of
severe weather.
(Monday - Next Wednesday)
Long-range guidance is in good agreement that after the weekend
trough pushes off to our east, a general quiet, cool, and dry
weather pattern looks to begin and continue through the middle of
next week. Temperatures are likely to be well-below normal during
this period, with highs in the low to mid 80s and lows in the upper
50s to mid 60s.
Gosselin
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 715 PM CDT Wed Aug 2 2023
Active TAF period with showers and storms already developing
across the forecast area. For KUIN, MVFR/IFR ceilings through the
majority of the forecast period with showers and some storms
through at least 10z Thursday. For the rest of TAF sites, VFR
flight conditions will lower to MVFR with onset of heavier
precipitation after 02z Thursday. For KCOU and KJEF, rain will
taper off after 09z Thursday. In the meantime, rain will persist
over St. Louis metro area TAFs from 02z to 15z Thursday. As for
winds, they will remain from the northeast to southeast.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Thursday morning for Audrain MO-Boone MO-
Callaway MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
Jefferson MO-Lincoln MO-Madison MO-Montgomery MO-Osage MO-
Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
Washington MO.
IL...Flood Watch through Thursday morning for Calhoun IL-Clinton IL-
Jersey IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 2, 1:29 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
229 PM CDT Wed Aug 2 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
229 PM CDT Wed Aug 2 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Another Flash Flood Watch is in effect for parts of Missouri and
Illinois tonight as another round of thunderstorms producing heavy
rainfall rates is expected.
In addition to the threat for flash flooding, some of the storms this
evening may be strong to severe. All hazards are possible, including
a few tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms producing heavy rainfall and flash flooding may
continue into Thursday morning.
Thunderstorms are possible each day through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather or flash flooding to
the National Weather Service.
Gosselin
Event by event
10 thunderstorm wind, 6 flash flood, 1 hail. Local standard time, as filed.
Hail, Cole
- When
- August 2, 6:50 PM CST to 7:05 PM CST
- Where
- Cole County, 0.69 mi SSW of St Martin to 1.7 mi NNE of Wardsville
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 38.591, -92.335
A wide swath of large hail fell across the northern portions of Cole County. Large hail was reported in Saint Martins, Apache Flats and Jefferson City.
Thunderstorm Wind, Cole
- When
- August 2, 7:20 PM CST to 7:25 PM CST
- Where
- Cole County, 1.58 mi ENE of Honey Creek to 2.16 mi SW of Wardsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -92.223
Thunderstorm winds blew down several trees along Tanner Bridge Road and Route B around 2 miles west southwest of Wardsville.
Thunderstorm Wind, Osage
- When
- August 2, 7:46 PM CST
- Where
- Osage County, 1.14 mi WSW of Babbtown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.323, -92.149
Thunderstorm winds blew down several trees onto Highway 133 about a mile north northeast of Meta.
Flash Flood, Osage
- When
- August 2, 8:30 PM CST to August 3, 7:30 AM CST
- Where
- Osage County, 1.05 mi NE of Chamois to 2.55 mi NW of St Aubert
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.681, -91.757
Up to 8 inches of rain fell in a short amount of time causing flash flooding across the northeastern portions of Osage County. Numerous roads were flooded. U.S. Highway 50 just southeast of Linn was flooded. Deer creek rose well above it's banks flooding County Roads 323 and 321 four miles southwest of Chamois. Also, Highway 100 was flooded in a section from 1 mile west of Chamois to 2 miles west of Chamois.
Thunderstorm Wind, Crawford
- When
- August 2, 8:58 PM CST to 9:05 PM CST
- Where
- Crawford County, 0.98 mi N of Indian Hills to 1.01 mi SE of Cuba
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.064, -91.419
Thunderstorm winds blew down several trees onto roads across Cuba.
Thunderstorm Wind, Washington
- When
- August 2, 9:24 PM CST to 9:30 PM CST
- Where
- Washington County, 0.64 mi SSE of Potosi to 0.61 mi SE of Mineral Pt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.941, -90.797
Thunderstorm winds blew down numerous trees, tree limbs and power lines from Potosi to Mineral Point.
Thunderstorm Wind, St. Francois
- When
- August 2, 9:38 PM CST to 9:55 PM CST
- Where
- St. Francois County, 0.58 mi WSW of Bonne Terre Arpt to 2.97 mi SE of Farmington
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 37.916, -90.589
Widespread wind damage across St. Francois County. Several trees were blown down in Terre Du Lac, with some of them falling onto homes causing moderate roof damage. In Bonne Terre, numerous power lines and trees were blown down including a large tree that fell onto a house at the intersection of Main and Cross Streets. In the Desloge, Park Hills and Leadington, there was widespread tree and power line damage. In Farmington, numerous trees and power lines were blown down around town. Also, a stop light pole was bent over. No deaths or injuries were reported.
Thunderstorm Wind, St. Francois
- When
- August 2, 9:58 PM CST to 10:05 PM CST
- Where
- St. Francois County, 0.87 mi WNW of French Vlg to 3.48 mi E of French Vlg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 37.974, -90.415
Widespread tree damage along Highway D just west of French Village. Also, widespread tree, tree limb and power line damage in Goose Creek Lake Subdivision.
Flash Flood, Franklin
- When
- August 2, 10:00 PM CST to 11:15 PM CST
- Where
- Franklin County, 3.61 mi WSW of Japan to 1.38 mi WSW of Strain
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.209, -91.361
Up to five inches of rain fell in a short amount of time causing flash flooding over southwestern portions of Franklin County. Water was flowing over Highway 185 at the intersection with Spring Bluff Road.
Thunderstorm Wind, Madison
- When
- August 2, 10:30 PM CST to 10:35 PM CST
- Where
- Madison County, 0.33 mi S of Stringtown to 0.82 mi ESE of Fredericktown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.575, -90.301
Numerous trees, tree limbs and power lines were blown down around Fredericktown.
Flash Flood, Moniteau
- When
- August 2, 11:00 PM CST to August 3, 3:00 AM CST
- Where
- Moniteau County, 4.56 mi NNE of Enon to 1.63 mi ENE of Latham
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.532, -92.471
Up to seven inches of rain fell in a short amount of time causing flash flooding across the southern portions of Moniteau County. Several roads in and around High Point were flooded, including Highways 87 and C and State Route CC.
Thunderstorm Wind, Boone
- When
- August 3, 2:21 AM CST to 2:34 AM CST
- Where
- Boone County, 2.3 mi ESE of Mc Baine to 2.98 mi E of Ashland
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 38.868, -92.410
Widespread wind damage occurred across the southern portions of Boone County. A peak wind gust of 79 mph was reported at Columbia Regional Airport at 3:33 AM. Numerous trees, tree limbs and power lines were blown down. Multiple trees were blown down across Route N, Stanley Poe Road, Highway MM and Gleason Road near Easley. A tree was blown down onto Old Plank Road near intersection with Route K. Near Ashland, a large tree was blown down onto Route Y and another one was blown down onto Bob Veach Road.
Flash Flood, Callaway
- When
- August 3, 2:30 AM CST to 7:45 AM CST
- Where
- Callaway County, 4.23 mi W of Guthrie to 1.25 mi E of Tebbetts
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.743, -92.178
Up to seven inches of rain fell in a short amount of time over Callaway County causing flash flooding. Numerous roads were flooded in and around New Bloomfield, including State Highways J, MM and Y. Also, County Road 455 just north of Mokane was impassable.
Thunderstorm Wind, Osage
- When
- August 3, 3:10 AM CST
- Where
- Osage County, 2.42 mi NE of Linn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.503, -91.816
Thunderstorm winds blew down numerous tree limbs onto County Road 303 just northeast of Linn. Also, the roof of a chicken coop was blown off in this area.
Thunderstorm Wind, Washington
- When
- August 3, 4:15 AM CST to 4:20 AM CST
- Where
- Washington County, 2.1 mi E of Bliss to 1.96 mi NW of Cannon Mines
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.081, -90.741
Thunderstorm winds blew down several trees onto Highway 47 around the intersection with Highway 21.
Flash Flood, St. Francois
- When
- August 3, 7:00 AM CST to 8:00 AM CST
- Where
- St. Francois County, 1.6 mi SE of Ogborn to 3.89 mi NE of Farmington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.812, -90.412
Isolated flash flooding occurred just northeast of Farmington. One to two inches of rain fell during the evening hours of August 2nd. Then a second round occurred during the early morning hours of August 3rd with an additional 2 to 3 inches. This caused Camp Creek to rise well above it's banks, flooding Camp Creek Court at the intersection with Colony Church Road. A motorist drove their vehicle into the flood waters and became stranded. They were rescued and did not sustain any injuries.
Flash Flood, Madison
- When
- August 3, 7:00 AM CST to 9:00 AM CST
- Where
- Madison County, 0.75 mi SW of Stringtown to 2.64 mi NW of Fredericktown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.571, -90.308
Isolated flash flooding occurred across eastern portions of Madison County. One to two inches of rain fell during the evening hours of August 2nd. Then a second round occurred during the early morning hours of August 3rd with an additional 2 to 3 inches. This caused Saline Creek to rise well above it's banks flooding several roads near it, including State Route Z.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 2 to 6, 202310 deaths · 1 event
- Flash Flooding and Hail in Missouri, August 2 to 3, 2023$175,000 · 1.75 in hail · 11 events
- Excessive Heat and Heat in Mississippi, August 2 to 7, 202355 events
- Excessive Heat in Louisiana, August 2, 202336 events
- Excessive Heat and Heat in Arkansas, August 2 to 5, 202322 events
- Damaging Winds in Missouri, August 2, 2023$18,000 · 56 kt wind · 3 events
- Damaging Winds in Michigan, August 2, 2023$16,000 · 61 kt wind · 5 events
- Coastal Flood in South Carolina, August 2, 20238 events
- Flash Flooding and Damaging Wind in Missouri, August 2, 202356 kt wind · 5 events
- Flash Flood and Debris Flow in Colorado, August 2, 202355 kt wind · 5 events
- Damaging Winds in New Mexico, August 2, 2023$7,000 · 50 kt wind · 5 events
- Damaging Winds in Nebraska, August 2, 202365 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143510, 1143511, 1143512, 1143513, 1143514, 1143515, 1145983, 1145985, 1145986, 1145987, 1145989, 1145995, 1146000, 1145997, 1145998, 1146002, 1146005.